South Dakota, 2018

Hail and Damaging Winds in South Dakota, August 23, 2018

August 23, 2018 · NWS UNR · 22 events in 4 counties and zones

A severe thunderstorm developed rapidly on the west side of Rapid City and moved eastward through the downtown area and into Rapid Valley. A cluster of severe storms then formed east of Rapid City and moved east-southeast across west central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed rapidly on the west side of Rapid City and moved eastward through the downtown area and into Rapid Valley. A cluster of severe storms then formed east of Rapid City and moved east-southeast across west central South Dakota. The storm produced golf ball sized hail in Rapid City, with a gust of 68 mph at the National Weather Service office, which caused extensive vehicle damage. Large hail and strong wind gusts continued east across the plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 23, 2:12 PM MST, 3 minutes earlier.

Area forecast discussion, Aug 23, 2:12 PM MST, 3 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
312 PM MDT Thu Aug 23 2018

.DISCUSSION...(This Evening Through Thursday)
Issued at 312 PM MDT Thu Aug 23 2018

Current surface analysis shows weak low pressure over central SD,
with surface trough stretching southward into central NE. Upper
level analysis shows low pressure over southeast MT, with trough
extending into western portions of the Northern Plains. KUDX
radar shows isolated to scattered showers and thunderstorms across
northeast WY into far western SD. Temps are in the 70s and 80s,
warmest toward central SD. West to northwest winds are breezy in
some areas on the plains.

The risk for a severe storm or two will continue through the rest
of the afternoon and possibly into the early evening over a good
portion of western into central SD as storms move eastward. The
best instability will be northeast of the Black Hills over the
next few hours, especially toward north central SD. Activity will
gradually taper off from west to east through the evening, with
drier air advecting into the area overnight. Lows will generally
be in the 50s.

Shortwave ridging will bring mostly dry weather Friday into
Saturday. A weak disturbance passing over the ridge late Friday
night could bring a shower to far northwest SD, but will likely stay
north of the forecast area so will keep dry for now. A weak cold
front will move through the area on Saturday, with a few showers and
storms possible in the afternoon and evening, mainly to the east of
the Black HIlls. There could be a few more showers and storms on
Sunday, especially across northwest SD. Temperatures will generally
be near average over the weekend.

An upper trough and cold front will move east across the Rockies
Monday and through the Northern Plains Monday night and Tuesday.
Looks like there will be a fairly widespread chance for showers and
thunderstorms. Zonal flow for mid to late week looks to bring mostly
dry weather and seasonably warm temperatures. However, would not
rule out a weak disturbance bringing isolated storms sometime later
in the week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Friday)
Issued At 1102 AM MDT Thu Aug 23 2018

An upper disturbance and a surface front will bring a few showers
and thunderstorms to the area through the period, but especially
this afternoon and early evening. Any storm may produce local
MVFR conditions. Isolated strong to severe thunderstorms are
possible over western and central SD this afternoon and evening.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...10
Hazardous weather outlook, Aug 23, 7:48 AM MST, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
848 AM MDT Thu Aug 23 2018

WYZ054>058-071-241300-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
848 AM MDT Thu Aug 23 2018

This Hazardous Weather Outlook is for portions of northeast
Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms are expected
today. Organized severe thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Breezy winds and minimum relative humidity values as low as 15
percent will increase the fire danger Sunday afternoon into early
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-241300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-
848 AM MDT Thu Aug 23 2018 /948 AM CDT Thu Aug 23 2018/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...and the Black Hills of South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today and tonight, but
especially this afternoon. There is a risk of severe
thunderstorms with large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 23, 1:16 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Rapid City SD
216 PM MDT THU AUG 23 2018

SDZ072-073-232045-
Southern Meade Co Plains SD-Sturgis/Piedmont Foot Hills SD-
216 PM MDT THU AUG 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE COUNTY UNTIL
245 PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Meade, or near Sturgis, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sturgis, Tilford, Fort Meade and Bear Butte State Park.

This Includes Interstate 90 in South Dakota between Mile Markers 29
and 40.

LAT...LON 4434 10357 4445 10356 4449 10326 4425 10329
TIME...MOT...LOC 2015Z 274DEG 22KT 4438 10351

Eagan
Local storm report, Aug 23, 1:30 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
230 PM MDT THU AUG 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HAIL             4 NNW TILFORD           44.35N 103.46W
08/23/2018  M1.00 INCH       MEADE              SD   TRAINED SPOTTER

&&

ARK
Special weather statement, Aug 23, 1:32 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Rapid City SD
232 PM MDT THU AUG 23 2018

SDZ028-029-WYZ057-058-232115-
Central Black Hills SD-Southern Black Hills SD-Weston WY-
Wyoming Black Hills WY-
232 PM MDT THU AUG 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER...WEST
CENTRAL PENNINGTON AND NORTHEASTERN WESTON COUNTIES UNTIL 315 PM
MDT...

At 231 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Osage, or 11 miles northwest of Newcastle, moving east
at 35 mph.

Up to nickel size hail and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Osage, Flag Mountain, Moon, Four Corners, Deerfield, Mallo Camp,
Redbank Spring Campground and Deerfield Reservoir.

LAT...LON 4395 10445 4410 10444 4414 10380 4381 10384
TIME...MOT...LOC 2031Z 275DEG 28KT 4400 10429

Eagan
Special weather statement, Aug 23, 1:44 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Rapid City SD
244 PM MDT THU AUG 23 2018

SDZ072-073-232130-
Southern Meade Co Plains SD-Sturgis/Piedmont Foot Hills SD-
244 PM MDT THU AUG 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE COUNTY UNTIL
330 PM MDT...

At 244 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Tilford, or 11 miles east of Sturgis, moving east
at 25 mph.

Up to dime size hail and winds in excess of 30 mph will be possible
with this storm.

This storm will remain over mainly rural areas of southwestern Meade
County.

LAT...LON 4428 10336 4441 10334 4445 10291 4416 10297
TIME...MOT...LOC 2044Z 276DEG 21KT 4435 10329

Eagan
Special weather statement, Aug 23, 1:59 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Rapid City SD
259 PM MDT THU AUG 23 2018

SDZ026-028>031-074-232145-
Custer Co Plains SD-Hermosa Foot Hills SD-Pennington Co Plains SD-
Central Black Hills SD-Southern Black Hills SD-Rapid City SD-
259 PM MDT THU AUG 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER AND SOUTH
CENTRAL PENNINGTON COUNTIES UNTIL 345 PM MDT...

At 259 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rockerville, or 9 miles east of Hill City, moving east at 40 mph.

Up to dime size hail and winds in excess of 30 mph will be possible
with this storm.

Locations impacted include...
Southern Rapid City, southeastern Rapid Valley, New Underwood,
Hermosa, Keystone, Folsom, Caputa, Farmingdale, Hayward, Rockerville,
Mount Rushmore National Memorial, Rapid City Airport, Bear Country,
Keystone Wye, Hart Ranch, Thompson Butte, Railroad Buttes, Sheridan
Lake, Black Gap and Reptile Gardens.

This Includes Interstate 90 in South Dakota between Mile Markers 79
and 80.

LAT...LON 4385 10351 4400 10352 4411 10279 4377 10277
TIME...MOT...LOC 2059Z 268DEG 35KT 4393 10338

Eagan
Special weather statement, Aug 23, 2:14 PM MST, 1 minute before
Special Weather Statement
National Weather Service Rapid City SD
314 PM MDT THU AUG 23 2018

SDZ012-025-072-073-232145-
Butte SD-Northern Foot Hills SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-
314 PM MDT THU AUG 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BUTTE...WESTERN
MEADE AND NORTHEASTERN LAWRENCE COUNTIES UNTIL 345 PM MDT...

At 314 PM MDT, Doppler radar was tracking a strong thunderstorm near
Nisland, or 15 miles east of Belle Fourche, moving southeast at 25
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Newell, Nisland, Vale, Fruitdale, Bear Butte State Park, Owl Butte
and southeastern Belle Fourche Reservoir.

LAT...LON 4462 10375 4474 10364 4470 10321 4443 10345
TIME...MOT...LOC 2114Z 297DEG 21KT 4463 10355

Eagan

The radar

The Rapid City radar (KUDX), 37 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

14 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Pennington

When
August 23, 2:15 PM MST to 2:18 PM MST
Where
Pennington County, 3 mi W of Rapid City
Measured
1.25 in hail
Reported by
Public
Coordinates
44.080, -103.290

Thunderstorm Wind, Pennington

When
August 23, 2:19 PM MST
Where
Pennington County, 1 mi ESE of Rapid City
Measured
59 kt (68 mph) measured gust
Reported by
Official NWS Observations
Coordinates
44.075, -103.211

Hail, Pennington

When
August 23, 2:19 PM MST to 2:24 PM MST
Where
Pennington County, 1 mi ESE of Rapid City
Measured
1.75 in hail
Reported by
Official NWS Observations
Coordinates
44.075, -103.211

The combination of large hail and strong wind gusts damaged vehicles.

Hail, Pennington

When
August 23, 2:20 PM MST
Where
Pennington County, 1 mi SSE of Rapid City
Measured
1.75 in hail
Reported by
Public
Coordinates
44.067, -103.222

Hail, Pennington

When
August 23, 2:25 PM MST
Where
Pennington County, 3 mi ESE of Rapid City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.063, -103.174

Hail, Pennington

When
August 23, 2:25 PM MST
Where
Pennington County, 1 mi ENE of Rapid City
Measured
1.5 in hail
Reported by
Public
Coordinates
44.086, -103.211

Hail, Pennington

When
August 23, 2:25 PM MST
Where
Pennington County, 1 mi S of Rapid City
Measured
1.5 in hail
Reported by
Public
Coordinates
44.066, -103.230

Hail, Pennington

When
August 23, 2:26 PM MST
Where
Pennington County, 2 mi E of Rapid City
Measured
1 in hail
Reported by
Public
Coordinates
44.080, -103.190

Hail, Pennington

When
August 23, 2:28 PM MST
Where
Pennington County, 4.47 mi W of (Rap)rapid City Arpt
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
44.050, -103.140

Hail, Pennington

When
August 23, 2:29 PM MST
Where
Pennington County, 4.21 mi WNW of (Rap)rapid City Arpt
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
44.070, -103.130

Hail, Pennington

When
August 23, 2:35 PM MST
Where
Pennington County, 4 mi ESE of Rapid City
Measured
1.5 in hail
Reported by
Public
Coordinates
44.058, -103.156

Hail, Custer

When
August 23, 3:00 PM MST
Where
Custer County, 7 mi SE of Folsom
Measured
1.75 in hail
Reported by
Public
Coordinates
43.748, -102.771

Thunderstorm Wind, Custer

When
August 23, 3:04 PM MST
Where
Custer County, 7.67 mi SE of Folsom
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.730, -102.780

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Pennington

When
August 23, 3:35 PM MST
Where
Pennington County, 7.6 mi S of Wall
Measured
63 kt (72 mph) measured gust
Reported by
RAWS
Coordinates
43.880, -102.240

Hail, Pennington

When
August 23, 3:39 PM MST
Where
Pennington County, 8 mi S of Wall
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
43.874, -102.240

Hail, Jackson

When
August 23, 3:48 PM MST
Where
Jackson County, 8.1 mi SE of Interior
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.650, -101.850

Hail, Pennington

When
August 23, 3:50 PM MST
Where
Pennington County, 19.35 mi S of Quinn
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.710, -102.130

Thunderstorm Wind, Jackson

When
August 23, 4:01 PM MST
Where
Jackson County, Interior
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.720, -101.980

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Jackson

When
August 23, 4:10 PM MST
Where
Jackson County, 4 mi E of Cactus Flats
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
43.830, -101.820

Thunderstorm Wind, Haakon

When
August 23, 4:26 PM MST
Where
Haakon County, (Php)philip Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
44.050, -101.600

Thunderstorm Wind, Haakon

When
August 23, 4:50 PM MST
Where
Haakon County, 0.6 mi NE of Midland
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
44.076, -101.141

Thunderstorm Wind, Jackson

When
August 23, 4:55 PM MST
Where
Jackson County, 9.75 mi ENE of Belvidere
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
43.900, -101.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772704, 772706, 772719, 772712, 772709, 772720, 772721, 772730, 772736, 772737, 772738, 772799, 772802, 772739, 772750, 772746, 772751, 772782, 772785, 772805, 772808, 772786.